MAUDE Adverse Event Report: INTUITIVE SURGICAL,INC. ENDOWRIST STAPLER 45; ENDOSCOPIC INSTRUMENT

INTUITIVE SURGICAL,INC. ENDOWRIST STAPLER 45; ENDOSCOPIC INSTRUMENT
Model Number 410298-11
Medical Device Problem Codes Mechanical Problem (1384); Misfire (2532); Human-Device Interface Problem (2949); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Injury (2348)
Date of Event 04/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Isi has received the stapler 45 instrument, the stapler motor pack (smp) and the stapler 45 instrument cable involved with this complaint and completed investigations.Failure analysis investigations confirmed but did not replicate the customer reported complaint.Review of the instrument's log found that two occurrences of system error code 32093.System error code 32093 is generated when the da vinci safety system determines that the stapler 45 instrument's firing torque fell below the minimum fire torque limit.Upon determining this condition, the system will generate a warning message that a subsystem fault occurred and instruct the user to remove the instrument using a stapler release kit.Each low torque error involved the same smp.All units returned were tested in combination with an in-house green stapler 45 reload with no errors observed and the low torque error was not generated.The stapler 45 instrument was also tested using an in-house smp and in-house stapler 45 instrument cable.The instrument initialized, clamped, fired, and unclamped with no issues noted.It was concluded that the misfire experienced by the customer was due to the low torque error.The green stapler 45 reload used in conjunction with the returned instrument was returned and evaluated.Failure analysis investigations confirmed the customer reported complaint.Visual inspection found the reload did not complete the fire and the blade was exposed at 0.200 from the blade garage.Isi has conducted a device history record (dhr) review for this device and did not find any non-conformances that were related to the reported event.Based on the information provided, this complaint is being reported due to the following conclusion: during a da vinci assisted lar procedure, the stapler 45 instrument allegedly misfired with a green stapler 45 reload installed.The customer installed a replacement stapler 45 instrument and green stapler 45 reload and the issue recurred.The surgeon did not have a replacement stapler 45 instrument and made the decision to complete the planned surgical procedure using extra-corporeal surgical techniques which were not part of the planned procedure.
 
Event or Problem Description
It was reported that the during a da vinci-assisted low anterior resection (lar) procedure, the stapler 45 instrument misfired.On 04-26-2017 and 05-05-2017, intuitive surgical, inc.(isi) received additional information regarding the reported event from the isi clinical sales representative who was present for the surgical procedure.According to the csr, the surgeon was attempting to transect colon tissue using the stapler 45 instrument with a green stapler 45 reload installed when the error message partial fire-blade exposed was generated.The csr indicated that the misfire issue occurred during the second firing sequence from the instrument during the surgical procedure.The clinical staff installed a replacement stapler 45 instrument and green stapler 45 reload, however, the issue recurred.The site did not have a replacement instrument to complete the procedure robotically, thus the surgeon made the decision to complete the planned surgical procedure using extra-corporeal techniques.The patient was discharged home and was reported to be doing well.Mfr report 2955842-2017-00301 has been submitted regarding the second stapler 45 instrument.
 
Additional Manufacturer Narrative
This manufacturer supplemental report is being submitted as a correction to the initial manufacturer report submitted, as intuitive surgical, inc.(isi) has concluded that the reported event does not meet the criteria of a product malfunction.The low torque errors experienced by the surgeon during use of the endowrist stapler instruments were not confirmed during failure analysis investigation of the returned instruments and accessories.The low torque errors recurred with the use of a subsequent endowrist stapler instrument and the errors were not replicated during analysis under normal use conditions.It was concluded that the cause of the low torque errors were related to variables related to the patient's anatomy and or surgeon technique and not due to a device malfunction.

Brand Name
ENDOWRIST STAPLER 45
Common Device Name
ENDOSCOPIC INSTRUMENT
Manufacturer (Section D)
INTUITIVE SURGICAL,INC.
sunnyvale CA
MDR Report Key6567142
Report Number2955842-2017-00302
Device Sequence Number16406224
Product Code NAY
UDI-Device Identifier00886874111093
UDI-Public(01)00886874111093(10)S10161005
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K113706
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410298-11
Device Lot NumberS10161005 052
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2017
Initial Date Received by Manufacturer 04/17/2017
Supplement Date Received by Manufacturer04/17/2017
Initial Report FDA Received Date05/15/2017
Supplement Report FDA Received Date07/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;